Adderall is an amphetamine drug that is commonly used to treat ADHD. It is commonly prescribed to adolescents and teenagers, though more and more adults are being diagnosed with ADHD and given prescriptions in their adult years. Taking the drug in low doses has been proven to be effective at increasing attentiveness, lowering impulsivity, and helping people with ADHD focus better and lead functional lives.
When taken as directed, the drug has little risk of harmful side effects or complications. However, Adderall is classified as a Schedule II controlled substance due to its high potential for abuse and addiction. Many people take Adderall as a recreational drug or misuse it as a performance-enhancing drug. At higher doses, Adderall can produce euphoric effects and release high levels of serotonin into the system. When they are abused, drugs that affect serotonin levels put people at risk of experiencing dangerous side effects. Combining Adderall with other serotonin-increasing drugs makes the risk of adverse side effects even greater.
Serotonin is a chemical that is naturally produced in the human body. It controls a large number of bodily functions. One of serotonin’s main jobs is to regulate mood. If serotonin levels in the brain are at normal levels, the brain is in a state of equilibrium. Yet, when there is too much serotonin in the brain, a person may become manic. Too little serotonin, on the other hand, will make a person become depressed. Keeping a balanced level of serotonin is crucial to maintaining a normal mood.
Adderall, being an amphetamine, has a direct impact on the brain’s serotonin levels. It leads to an increase in serotonin. When the drug in small doses, as prescribed by doctors for patients with ADHD, the change in serotonin is not enough to create a drastic change in the serotonin levels. Too much of the drug, however, can release an excessive amount of serotonin into the brain and can bring about a dangerous condition known as serotonin syndrome.
Related topic: Adderall overdose
Serotonin syndrome occurs when the brain is unable to properly regulate bodily functions due to an excessive release of serotonin in the brain. It can manifest in a wide range of symptoms. Serotonin syndrome can even be fatal if untreated. It is more likely to occur in people who abuse drugs that affect serotonin levels and is even more likely in individuals who take multiple serotonin-affecting drugs. Other drugs that affect serotonin levels include cocaine, ecstasy, dextromethorphan (Nyquil, Robitussin and other cough suppressant medications), tramadol (an opioid), and even some natural supplements like St. John’s wort.
Symptoms of serotonin syndrome include:
- Problems with coordination
- Nausea and vomiting
- Changes in blood pressure
- Changes in body temperature
- Digestive problems
- Kidney damage
- Changes in heart rate
- Loss of consciousness
Treatment for serotonin syndrome depends on the severity of the symptoms experienced by the patient. The first step is to stop the intake of the drug or drugs that have been increasing serotonin levels. Depending on how severe the symptoms are, stomach pumping or activated charcoal may be used. Most symptoms should resolve within a day while others may persist for several weeks after the initial treatment.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.